Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Springfield, MO

July 17, 2018Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 3:52 PM CDT for Webster County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 3:52 PM CDT (20:52 UTC)
Expired
Jul 17, 2018, 4:14 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Webster County, MO

The radar

The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KSGF 172052
SVRSGF
MOC225-172130-
/O.NEW.KSGF.SV.W.0232.180717T2052Z-180717T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
352 PM CDT TUE JUL 17 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Central Webster County in southwestern Missouri...

* Until 430 PM CDT.

* At 351 PM CDT, a severe thunderstorm was located over Marshfield,
  and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marshfield...                     Niangua...
  Duncan...                         Diggins...

This includes Interstate 44 between mile markers 96 and 106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3721 9296 3732 9300 3738 9299 3744 9291
      3744 9282 3743 9274 3736 9269 3726 9269
      3719 9275 3718 9288
TIME...MOT...LOC 2051Z 199DEG 1KT 3732 9287 

HAIL...<.75IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
180 
WWUS53 KSGF 172114
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
414 PM CDT TUE JUL 17 2018

MOC225-172124-
/O.CAN.KSGF.SV.W.0232.000000T0000Z-180717T2130Z/
Webster MO-
414 PM CDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WEBSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3721 9296 3732 9300 3738 9299 3744 9291
      3744 9282 3743 9274 3736 9269 3726 9269
      3719 9275 3718 9288
TIME...MOT...LOC 2113Z 199DEG 1KT 3733 9287 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:41 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Tue Jul 17 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 241 PM CDT Tue Jul 17 2018

The line of storms that pushed across extreme southeastern Kansas
and far southwestern Missouri earlier this afternoon, has now
pushed south of the area. The outflow has well out ran the storms
farther north, which lead to the line falling apart across the
area. Additional scattered storms are developing on the outflow. A
few isolated storms will be possible else where across the area
this afternoon into this evening. All in all the severe risk will
be low but a few strong storms will be possible. The best
potential for strong storms will be on the outflow across far
southern Missouri this afternoon. Isolated storms will likely
occur at times into the overnight hours.

Late tonight into Wednesday morning another complex of storms may
develop across Kansas and spread east/southeast across the area.
A few strong to severe storms will be possible. Just like today
scattered storms will be possible Wednesday afternoon and
evening. If enough instability can develop after any morning
storms, a strong to severe risk will occur into the evening hours
Wednesday, with damaging straight line winds the main risk.

Highs on Wednesday will generally warm into the middle 80s to
around the 90 degree mark.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 241 PM CDT Tue Jul 17 2018

The upper level ridge will remain west of the area through the
rest of this week, leaving the region in an upper level northwest
flow pattern. This will allow a few disturbances to track
southeast through the northwest flow and will have to watch for
late night/morning complex of storms moving across the region
through Friday. Redevelop of isolated storms will be possible in
the afternoon/evening hours each day through Friday.

Highs on Thursday and Friday will generally warm into the lower to
middle 90s, though portions of southeastern Kansas and western
Missouri may be able to warm into the upper 90s in spots if
any morning clouds clear before peak heating.

An upper level trough and weak front will push southeast through
the region Friday night into Saturday. This will push a drier air
mass into the area with no rain expected this weekend into early
next week. Highs this weekend into early next week will warm into
the upper 80s to the lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1219 PM CDT Tue Jul 17 2018

Monitoring an area of showers and thunderstorms across southeast
Kansas at the beginning of the TAF period. These will likely move
into JLN early this afternoon. Confidence is low in exactly how
far east this complex will move east therefore will go with VCTS
at SGF and BBG for this afternoon. Additional showers and storms
will be possible generally after 09Z. Outside of any showers and
storms, VFR conditions will prevail.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Burchfield
Hazardous weather outlook, Jul 17, 1:30 PM CDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
130 PM CDT Tue Jul 17 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
130 PM CDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Limited fog risk.

DISCUSSION...

A line of storms will continue to track southeast across portions
of far southwestern Missouri this afternoon, generally along and
southwest of a Joplin to Branson Missouri line. Frequent lightning
strikes, brief heavy down pours, and gusty winds will occur with
the line. The stronger portions of the line may be capable of
producing damaging wind gusts up to 60 mph at times.

Elsewhere, isolated storms will be possible this afternoon and
evening, the overall severe risk will be low with this activity.

Overnight into Wednesday morning a complex of storms may dive
southeast into and through the area. Damaging winds gusts will be
possible mainly along and west of Highway 65.

Afternoon heat index values will reach the upper 90s to around
100 degrees this afternoon, with the hottest readings occurring
across the southern parts of the outlook area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will again occur Wednesday into early
Thursday. Some stronger storms will be possible Wednesday
afternoon and evening if enough instability can develop.

Additional thunderstorms will be possible Friday into Friday
night with the passage of a weak front.

Heat index values of 100 to 105 will be possible Thursday into
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 17, 2:14 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     1 SSE BAXTER SPRINGS    37.01N 94.73W
07/17/2018                   CHEROKEE           KS   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED MEDIUM
            SIZED TREE LIMBS ON THE BAXTER SPRINGS GOLF
            COURSE.

&&

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton61 min
Jul 17, 2:40 PM CDTSevere Thunderstorm WarningSGFBarry, Stone65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.